In the Journals

Sustiva-based ART may cause severe liver injury

Developing drug-induced liver injury from Sustiva-based antiretroviral therapy is a rare occurrence; however, researchers found that some South African patients treated with it experienced severe liver injury, which ultimately led to mortality.

Sustiva (efavirenz, Bristol-Myers Squibb) became a first-line regimen in antiretroviral therapy (ART) through use of a fixed-dose combination with Viread (tenofovir, Gilead Sciences) and Emtriva (emtricitabine, Gilead Sciences), since changes to treatment guidelines were implemented in 2013. Previous studies have shown a link between drug-induced liver injury and Viramune (nevirapine, Boehringer Ingelheim), another ART medication. However, few data are out that characterize DILI related to efavirenz. Therefore, Mark W. Sonderup, MD, senior consultant hepatologist, division of hepatology, University of Cape Town, South Africa, and colleagues conducted a prospective observational study with retrospective data of patients with injury patterns possibly related to efavirenz-based DILI.

Mark W. Sonderup, MD

Mark W. Sonderup

Interim results were recently published in AIDS to bring more awareness of this DILI to clinicians, according to Sonderup.

“The idea to publish our findings as an interim measure was to bring this to the attention of HIV clinicians so that they can be aware of this and take earlier action, stop the drug and avoid unnecessary time looking for other causes of the clinical presentation,” Sonderup told Helalio.com/Hepatology. “With the massive upscaling of efavirenz-based ART in low- and middle- income countries notably at much higher CD4 counts in patients, clinicians need to be informed.”

Since October 2014, Sonderup and colleagues have evaluated 81 patients (50 retrospective and 31 prospective) and found three different patterns of injury, the most severe being submassive necrosis. Univariate analysis showed age, female sex and CD4+ cell count to be associated with these patterns of injury. A high baseline CD4+ cell count was the biggest factor that predicted submassive necrosis.

“Identifying markers that predict for risk of severe efavirenz DILI and developing targeted monitoring strategies is a research and policy priority,” the researchers wrote.

The researchers noted that associated morbidity and mortality is a serious concern. They found that 11% of the patient population died due to liver-related events; 6% in the retrospective cohort and 19% in the prospective cohort.

“The general notion that efavirenz (as opposed to nevirapine) is a more 'liver friendly' ART drug is possibly not entirely true,” Sonderup said. “Whilst we don’t yet have a sense of true prevalence, it is decidedly different to nevirapine. With [nevirapine], when the liver injury occurred, it was often early and readily recognized, [whereas] with [efavirenz] the severe injury is somewhat more clinically elusive and presents later.”

Disclosure: The researchers report no relevant financial disclosures.

Developing drug-induced liver injury from Sustiva-based antiretroviral therapy is a rare occurrence; however, researchers found that some South African patients treated with it experienced severe liver injury, which ultimately led to mortality.

Sustiva (efavirenz, Bristol-Myers Squibb) became a first-line regimen in antiretroviral therapy (ART) through use of a fixed-dose combination with Viread (tenofovir, Gilead Sciences) and Emtriva (emtricitabine, Gilead Sciences), since changes to treatment guidelines were implemented in 2013. Previous studies have shown a link between drug-induced liver injury and Viramune (nevirapine, Boehringer Ingelheim), another ART medication. However, few data are out that characterize DILI related to efavirenz. Therefore, Mark W. Sonderup, MD, senior consultant hepatologist, division of hepatology, University of Cape Town, South Africa, and colleagues conducted a prospective observational study with retrospective data of patients with injury patterns possibly related to efavirenz-based DILI.

Mark W. Sonderup, MD

Mark W. Sonderup

Interim results were recently published in AIDS to bring more awareness of this DILI to clinicians, according to Sonderup.

“The idea to publish our findings as an interim measure was to bring this to the attention of HIV clinicians so that they can be aware of this and take earlier action, stop the drug and avoid unnecessary time looking for other causes of the clinical presentation,” Sonderup told Helalio.com/Hepatology. “With the massive upscaling of efavirenz-based ART in low- and middle- income countries notably at much higher CD4 counts in patients, clinicians need to be informed.”

Since October 2014, Sonderup and colleagues have evaluated 81 patients (50 retrospective and 31 prospective) and found three different patterns of injury, the most severe being submassive necrosis. Univariate analysis showed age, female sex and CD4+ cell count to be associated with these patterns of injury. A high baseline CD4+ cell count was the biggest factor that predicted submassive necrosis.

“Identifying markers that predict for risk of severe efavirenz DILI and developing targeted monitoring strategies is a research and policy priority,” the researchers wrote.

The researchers noted that associated morbidity and mortality is a serious concern. They found that 11% of the patient population died due to liver-related events; 6% in the retrospective cohort and 19% in the prospective cohort.

“The general notion that efavirenz (as opposed to nevirapine) is a more 'liver friendly' ART drug is possibly not entirely true,” Sonderup said. “Whilst we don’t yet have a sense of true prevalence, it is decidedly different to nevirapine. With [nevirapine], when the liver injury occurred, it was often early and readily recognized, [whereas] with [efavirenz] the severe injury is somewhat more clinically elusive and presents later.”

Disclosure: The researchers report no relevant financial disclosures.